Alert archive / Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

August 5, 2012Carroll County, Grayson County, City of Galax, Virginia; Alleghany County, Surry County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Aug 5, 2012, 9:11 PM EDT for Carroll County, Grayson County, City of Galax, Virginia; Alleghany County, Surry County, Wilkes County, North Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2012, 9:11 PM EDT (01:11 UTC)
Expired
Aug 5, 2012, 10:15 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Surry County, NC, Wilkes County, NC, Carroll County, VA, City of Galax, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 103 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2012-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2012-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WWUS81 KRNK 060111
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
911 PM EDT SUN AUG 5 2012

NCZ001>003-018-019-VAZ012-015>017-032-060215-
ALLEGHANY NC-ASHE NC-CARROLL VA-FLOYD VA-GRAYSON VA-PATRICK VA-
SURRY NC-WATAUGA NC-WILKES NC-WYTHE VA-
911 PM EDT SUN AUG 5 2012

...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT 
ALLEGHANY...ASHE...CARROLL...FLOYD...GRAYSON...PATRICK...SURRY
...WATAUGA...WILKES AND WYTHE COUNTIES...

AT 905 PM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN 
WERE ALONG A LINE FROM 5 MILES WEST OF ALLISONIA TO 4 MILES EAST OF 
BLOWING ROCK...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN 
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS 
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. 

STORMS WILL BE NEAR PATTERSON...AND SUMMIT AROUND 915 
PM...SYLVATUS...BAYWOOD...WHITEHEAD...AND SPARTA AROUND 920 
PM...DOUGHTON PARK...GALAX HILLSVILLE AIRPORT...GALAX CITY AND AND 
WILBAR AROUND 925 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3608 8146 3611 8155 3612 8167 3659 8138
      3693 8080 3688 8074 3692 8066 3685 8013
      3625 8079 3623 8088 3617 8088 3604 8102
      3602 8125 3599 8133

$$

KK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 5, 7:54 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 5, 7:54 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
754 PM EDT SUN AUG 5 2012

.SYNOPSIS...
A COLD FRONT WILL ENTER WEST VIRGINIA TONIGHT THEN SLOWLY MOVE
THROUGH THE REGION ON MONDAY. THE FRONT WILL DRIFT INTO THE
CAROLINAS BY TUESDAY AND DISSIPATE...BUT LINGERING MOISTURE BEHIND
IT WILL ALLOW SOME SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE
THROUGH MUCH OF NEXT WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 725 PM EDT SUNDAY...

NARROW BOUNDARY OF HEAVY RAIN/THUNDERSTORMS STRETCHING FROM THE
ALLEGHANY HIGHLANDS SSW INTO THE MTNS OF NC AND INTO TN WILL SLIDE
SLOWLY EAST THROUGH THE EVENING...BUT WEAKEN IN INTENSITY.
RAINFALL RATES WERE UP TO 4 INCHES AN HOUR IN THE THUNDERSTORMS
BUT HAVE DROPPED OFF TO 2.5 INCHE/HOUR. SOME FLOODING ACROSS
PORTIONS OF WATAUGA NEAR ZIONVILLE AND SMALL STREAMS OUT OF THEIR
BANKS. THE NC MTNS INTO THE MTNS OF SMYTH/GRAYSON STILL WILL SEE
ENOUGH ADDITIONAL RAINFALL FOR FLASH FLOODING CONCERNS.

ACTIVITY FURTHER EAST HAS BEEN ISOLATED IF ANYHING. SHOULD SEE
SCT SHOWERS ARRIVING THERE LATER THIS EVENING BUT SHOULD SEE A
CONTINUED WEAKENING TREND IN THE HEAVIER RAINS.

UPSTREAM CONVECTION HAS WEAKENED AND WILL WATCH STORMS ACROSS SRN
OHIO MAKE SOME PROGRESS TOWARD SE WV AFTER MIDNIGHT. UNLESS THIS
ORGANIZES INTO MORE AREAL COVERAGE DO NOT FORESEE NEEDING A FLASH
FLOOD WATCH...DUE TO ISOLATED NATURE.

PREVIOUS VALID DISCUSSION...
LEFT CHC POPS IN FOR MUCH OF THE REGION SINCE THE BOUNDARY WILL
BE NEAR...BUT SHOWERS AND STORMS WILL BECOME MORE NUMEROUS SE OF
THE ALLEGHANYS WITH HEATING ADDING FUEL AROUND DAWN INTO MID
MORNING WITH THE FRONT NEARLY OVERHEAD. AS THE BOUNDARY DOESN'T
ARRIVE ACROSS THE NEW RIVER VALLEY UNTIL MID DAY...THE SOUTHSIDE
AND NC PIEDMONT WILL HAVE A CHC TO BECOME UNSTABLE SUCH THAT AN
ISOLATED STRONG STORM IS POSSIBLE...AND HEAVY RAINFALL EVEN MORE
POSSIBLE. CLOUDS AND SHOWERS MAY HOLD SOME MAX TEMPS BELOW 80F ON
MONDAY.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
AS OF 345 PM EDT SUNDAY...

WEAK FRONTAL BOUNDARY NEVER REALLY EXITS THE SOUTHEAST PORTION OF
THE CWA BEFORE WASHING OUT DURING THE DAY TUESDAY AND ALLOWING LIGHT
SOUTHERLY TO SOUTHWEST LOW-LEVEL FLOW WITH ABUNDANT MOISTURE TO
STREAM INTO THE APPALACHIAN REGION OF WRN NC...SW VS...AND SE WV.
SOME OF THIS MOISTURE IS OF TROPICAL ORIGIN...AT LEAST BY LATER
TUES...COMING UP FROM FLORIDA AND THE GA/SC COAST. THERE WILL
CERTAINLY BE A GRADIENT IN PRECIP CHANCES ACROSS THE RNK FCST AREA
WITH VERY LOW CHANCES ACROSS THE NORTH TO VERY HIGH CHANCES ACROSS
THE SOUTH...AND TRENDS IN MODEL GUIDANCE SUGGESTS A GENERAL INCREASE
IN POP AND RAINFALL AMOUNTS IS THE WAY TO GO. STARTING OUT WITH
LIKELY ACROSS THE FAR SOUTH MONDAY NIGHT BUT WITH SOME DISSIPATION
OF ACTIVITY OVERNIGHT...BUT LIKELY NOT ENTIRELY WITH WEAK
CONVERGENCE LINGERING ALONG OLD FRONTAL BOUNDARY. ONLY MENTIONING
SLIGHT CHC THUNDER LATE AT NIGHT. HOWEVER THROUGHOUT THE DAY TUES
THE LOW LEVEL FLOW BEGINS TO INCREASE FROM THE SOUTH...ESPECIALLY IN
THE NAM...WITH A INCREASE IN POPS AND SPREAD NORTHWARD TO INCLUDE AT
LEAST LOW CHC POPS AGAIN FAR NORTH BY AFTERNOON. THIS NOW SUPPORTED
BY GFS...NAM...AND SREF.

THIS FLUX OF TROPICAL MOISTURE...ALTHOUGH GENERALLY NOT ALL THAT
STRONG...CONTINUES THROUGH WEDNESDAY. NAM SHOWS THIS INFLUX A
LITTLE BETTER...WITH SIGNS OF A WEAK LOW LEVEL JET AND UPPER LEVEL
WAVE INTO THE NC MTNS LATE TUESDAY AND INTO EARLY WED...SUGGESTING
POTENTIAL FOR ONGOING SHOWERS/STORMS...WITH HEAVY RAINFALL
POSSIBLE...MUCH OF THE NIGHT TUES NIGHT AND MAYBE INTO WED MORNING.
GOING WITH LIKELY TO HIGH CHC POPS DOWN IN THAT AREA...AND WILL NEED
TO CONSIDER CONTINUING TO INCREASE THIS IF TRENDS IN GUIDANCE
CONTINUES.  AM BEGINNING TO GET CONCERNED ABOUT ESPECIALLY HEAVY
RAIN THREAT ACROSS THE SOUTH THROUGH MID NEXT WEEK...ESPECIALLY NC
MTNS...BUT MUCH DEPENDS ON STRENGTH OF THIS LOW LEVEL JET. WILL NEED
TO KEEP WATCHING CAREFULLY THROUGHOUT THE WEEK. WHILE I CONTINUED
MENTION OF CHC TO LIKELY THUNDER DURING THE DAY WHILE DROPPING TO
SLIGHT CHC THUNDER OVERNIGHT...AS WE GET MORE CONFIDENT IN JUST HOW
LIMITED INSTABILITY MAY BE...WE MAY BE BACKING OFF ON HOW MUCH
THUNDER TO EXPECT AS THIS IS STARTING TO LOOK MORE LIKE TROPICAL
SHOWERS...ESPECIALLY FOR TUESDAY.

AS FAR AS TEMPERATURES...GENERALLY WENT ON THE MILD SIDE OF GUIDANCE
FOR OVERNIGHT LOWS...AND COOL SIDE OF GUIDANCE FOR DAY TIME
HIGHS...AT LEAST ACROSS THE SOUTHERN HALF OF FCST AREA WHERE SKY COVER
WILL REMAIN NEARLY OVERCAST THROUGH THIS PERIOD WITH PLENTY OF
SHOWER ACTIVITY. MET WAS COOLEST GUIDANCE AND EVEN UNDERCUT IT A
COUPLE OF DEGREES IN SOME AREAS ON TUES...AND POSSIBLY WED IN A FEW
LOCATIONS AS WELL DEPENDING ON HOW MUCH MOISTURE CONTINUES TO STREAM
INTO THE AREA.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 1230 PM EDT SUNDAY...

A MOIST LIGHT SW FLOW AHEAD OF SLOWLY DEEPENING GREAT LAKES UPPER
TROUGH WILL KEEP MAINLY DIURNAL CONVECTIVE CHANCES AROUND THROUGH
THE END OF THE WEEK. BY TOWARD THE WEEKEND...GFS MORE PROGRESSIVE
AND DEEPER WITH DEVELOPING TROUGH THAN ECMWF...AND BOTH MODELS FROM
00Z AND ALSO 06Z GFS IN IN LINE WITH THEIR ENSEMBLE MEANS. THE GFS
THUS DOES SUGGEST A PERIOD OF MORE WRLY FLOW ON FRIDAY AND SLIGHTLY
DRIER...BUT NOT ENOUGH TO REDUCE CONVECTIVE CHANCES GIVEN
CLIMATOLOGY. ALSO BY THE WKND...WHILE BOTH MODELS TAKE THE NEXT WEAK
COLD FRONT THOUGH THE FCST AREA BY SUNDAY...GFS ACTUALLY SLOWS IT
DOWN GIVEN DEEPER TROUGH AND ANOTHER WAVE DIGGING AROUND SOUTHERN
END OF TROUGH...COMPARED TO THE ECMWF. GIVEN THE TIME OF YEAR...AND
SINCE THERE IS REALLY NO STRONG PUSH OF CANADIAN AIR BEHIND IT
REALLY PUSHING THIS FRONT OFF THE COAST...DECIDED TO LEAN MORE WITH
GFS AND A CLIMATOLOGICALLY FAVORED FCST AND SO KEPT AT LEAST LOW
CHANCES OF MAINLY DIURNAL CONVECTION THROUGH THE WEEKEND.  DID NOT
GO QUITE AS DRY WITH DEW PTS BEHIND THE FRONT AS THE GUIDANCE...BUT
DID SHOW MORE DROP OFF IN POPS OVERNIGHT AND LESS CLOUDY SKIES
COMPARED TO MID TO LATE WEEK WHEN OVERALL MOISTURE IS STILL MORE
PREVALENT.

UNLESS FRONT STALLS BEFORE EVEN REACHING THE APPALACHIANS...WHICH SEEMS
UNLIKELY...THERE SHOULD BE SOMEWHAT OF A COOLING TREND BY SAT AND
ESPECIALLY SUNDAY JUST BEHIND THIS FRONT...BUT MORE SO IN TERMS OF
OVERNIGHT LOWS VS. DAYTIME HIGHS. OVERALL...TEMPS EXPECTED TO BE NOT
TOO FAR FROM AVERAGE VALUES FOR THIS TIME OF YEAR. IF THE FRONT
PUSHES THROUGH SOONER AND FARTHER EAST...PER 00Z ECMWF IDEA...THEN
CAN EXPECT EVEN DRIER CONDITIONS WITH EVEN COOLER OVERNIGHT LOWS.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 736 PM EDT SUNDAY...

AREA OF SHOWERS/EMBEDDED STORMS OVER BCB/ROA SOUTHWEST TO TNB WILL
MOVE SLOWLY EAST AND WEAKEN. CONFIDENCE IS MODERATE ON ALL TAF
SITES SEEING SUB VFR CONDITIONS OVERNIGHT DUE TO THE HIGHER
MOISTURE CONTENT. ISSUE WILL BE HOW LOW CAN VSBYS/CIGS GO DUE TO
CLOUD COVER. KEPT PREVIOUS FORECAST EXCEPT TIGHTENED WINDOW OF
LOWER CIGS/VSBYS TO A COUPLE HOURS.

FRONTAL BOUNDARY ACROSS THE OHIO VALLEY SHOULD SINK SOUTHEAST
INTO THE MTNS LATE TONIGHT AND SOUTH INTO NC BY THE END OF THE TAF
PERIOD. ATTM...SEEMS MOST TERMINALS ARE GOING TO SEE A GOOD CHANCE
OF SHOWERS MONDAY...SO HAVE THE IFR CONDITIONS IMPROVING TO VFR
BUT MAY SEE MVFR LINGERING IN THE MTNS THROUGH MIDDAY. SOME
TEMPO IFR CONDS ARE POSSIBLE IN THE STRONGER STORMS.

WITH THE PASSAGE OF THIS FRONT...WINDS SHOULD BECOME
NORTHERLY...WITH A DAY OR TWO OF DRY WEATHER AND VFR CONDITIONS
FOLLOWING THE FRONTAL PASSAGE FOR MID WEEK. HOWEVER...DEPENDING
FINAL FRONTAL PLACEMENT...SOUTHERN TERMINAL FORECAST AREAS CLOSER
TO STALLED FRONT...SUCH AS AT KDAN...MAY CONTINUE TO EXPERIENCE A
THREAT OF OCCASIONAL MVFR FLIGHT RESTRICTIONS DUE TO SCATTERED
SHRA/TSRA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...KM/PM/WP
SHORT TERM...SK
LONG TERM...SK
AVIATION...KM/PM/WP
Hazardous weather outlook, Aug 5, 4:18 PM EDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT SUN AUG 5 2012

NCZ001-002-018-019-VAZ007-009-010-012-015-WVZ042-062030-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
MERCER-
418 PM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

A SLOW MOVING AREA OF HEAVY RAINFALL WITH A FEW EMBEDDED
THUNDERSTORMS MAY CAUSE WATER PROBLEMS THIS EVENING AND EARLY
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-004-020-VAZ011-013-014-016>020-022>024-032>035-043-045>047-
059-WVZ043>045-062030-
SURRY-STOKES-YADKIN-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-
SUMMERS-MONROE-GREENBRIER-
418 PM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

AN ISOLATED THUNDERSTORMS WITH HEAVY RAINFALL MAY LEAD TO
LOCALIZED WATER ISSUES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044-058-062030-
ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-
418 PM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FEW AFTERNOON THUNDERSTORMS COULD BE STRONG WITH DAMAGING WINDS
AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 4:57 PM EDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT SUN AUG 5 2012

NCZ001-018-052200-
ASHE NC-WATAUGA NC-
457 PM EDT SUN AUG 5 2012

...A STRONG THUNDERSTORM WILL AFFECT ASHE AND WATAUGA COUNTIES...

AT 454 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
SUGAR GROVE...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SILVERSTONE AROUND 505 PM...SILVERSTONE
AROUND 510 PM...MEAT CAMP AROUND 545 PM AND TROUT AROUND 600 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3636 8181 3635 8177 3635 8173 3641 8175
      3647 8170 3654 8171 3659 8168 3658 8152
      3637 8124 3636 8129 3637 8134 3634 8137
      3622 8185 3631 8190

KK
Local storm report, Aug 5, 5:40 PM EDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 PM EDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FLOOD            4 N SUGAR GROVE         36.32N 81.77W
08/05/2012                   WATAUGA            NC   911 CALL CENTER

            WATER OVER NORTH FORK ROAD IN ZIONVILLE

&&

MBS
Special weather statement, Aug 5, 5:54 PM EDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
554 PM EDT SUN AUG 5 2012

VAZ011-018-WVZ042-044-052300-
CRAIG VA-GILES VA-MERCER WV-MONROE WV-
554 PM EDT SUN AUG 5 2012

...A STRONG THUNDERSTORM WILL AFFECT CRAIG...GILES...MERCER AND
MONROE COUNTIES...

AT 549 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PETERSTOWN...
MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR PEARISBURG...AND BANE AROUND 600 PM...RED
SULPHUR SPRING AROUND 615 PM...KIMBALLTON...AND EGGLESTON AROUND 620
PM...PEMBROKE AROUND 625 PM...LINDSIDE AROUND 630 PM...INTERIOR AND
AND CASCADES AROUND 645 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3736 8029 3737 8033 3731 8043 3718 8086
      3719 8087 3718 8089 3722 8095 3740 8103
      3745 8089 3743 8086 3748 8082 3765 8043

KK
Special weather statement, Aug 5, 7:40 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 PM EDT SUN AUG 5 2012

NCZ001>003-019-VAZ011>019-022-023-032>034-WVZ044-060045-
ALLEGHANY VA-ALLEGHANY NC-ASHE NC-BEDFORD VA-BOTETOURT VA-CARROLL VA-
CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GRAYSON VA-MONROE WV-
MONTGOMERY VA-PATRICK VA-PULASKI VA-ROANOKE VA-SURRY NC-WILKES NC-
WYTHE VA-
740 PM EDT SUN AUG 5 2012

...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...ASHE...BEDFORD...BOTETOURT...CARROLL...CRAIG...FLOYD...
FRANKLIN...GILES...GRAYSON...MONROE...MONTGOMERY...PATRICK
...PULASKI...ROANOKE...SURRY...WILKES AND WYTHE COUNTIES...

AT 735 PM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WERE ALONG A LINE FROM 5 MILES SOUTHWEST OF ORISKANY TO 6 MILES
SOUTH OF MOUTH OF WILSON...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR PULASKI...MOUNT JEFFERSON...CLAYTOR LAKE
STATE PARK...CLAYTOR DAM...AND ABBOTT AROUND 745 PM...MERRIMAC...MC
DONALDS MILL...ALLISONIA...AND BYLLESBY AROUND 750 PM...BRADSHAW AND
AND GRAYSONTOWN AROUND 755 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3605 8140 3607 8142 3607 8144 3609 8148
      3617 8149 3621 8146 3624 8147 3625 8149
      3650 8150 3770 8018 3743 7927 3601 8134

KK
Special weather statement, Aug 5, 8:08 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
808 PM EDT SUN AUG 5 2012

VAZ019-020-023-024-034-035-060100-
ALLEGHANY VA-AMHERST VA-BATH VA-BEDFORD VA-BOTETOURT VA-ROCKBRIDGE VA-
808 PM EDT SUN AUG 5 2012

...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...AMHERST...BATH...BEDFORD...BOTETOURT AND ROCKBRIDGE
COUNTIES...

AT 805 PM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WERE ALONG A LINE FROM 11 MILES NORTHWEST OF WARM SPRINGS TO JORDAN
MINES...MOVING EAST AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

STORMS WILL BE NEAR CALLISON...AND COVINGTON CITY AROUND 815
PM...CARLOOVER...AND BACOVA JUNCTION AROUND 820
PM...HOLLINS...HOLLINS...AND HOT SPRINGS AROUND 825 PM...WARM
SPRINGS...AND INGALLS FIELD AROUND 830 PM AND DOUTHAT STATE PARK
AROUND 840 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3822 7970 3820 7955 3818 7951 3816 7952
      3817 7944 3809 7948 3793 7920 3787 7914
      3782 7916 3777 7906 3771 7905 3770 7899
      3746 7922 3744 7925 3744 7928 3769 8020
      3792 8010 3803 7997 3818 7992 3827 7981

KK
Special weather statement, Aug 5, 9:11 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
911 PM EDT SUN AUG 5 2012

NCZ001>003-018-019-VAZ012-015>017-032-060215-
ALLEGHANY NC-ASHE NC-CARROLL VA-FLOYD VA-GRAYSON VA-PATRICK VA-
SURRY NC-WATAUGA NC-WILKES NC-WYTHE VA-
911 PM EDT SUN AUG 5 2012

...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...ASHE...CARROLL...FLOYD...GRAYSON...PATRICK...SURRY
...WATAUGA...WILKES AND WYTHE COUNTIES...

AT 905 PM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WERE ALONG A LINE FROM 5 MILES WEST OF ALLISONIA TO 4 MILES EAST OF
BLOWING ROCK...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

STORMS WILL BE NEAR PATTERSON...AND SUMMIT AROUND 915
PM...SYLVATUS...BAYWOOD...WHITEHEAD...AND SPARTA AROUND 920
PM...DOUGHTON PARK...GALAX HILLSVILLE AIRPORT...GALAX CITY AND AND
WILBAR AROUND 925 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3608 8146 3611 8155 3612 8167 3659 8138
      3693 8080 3688 8074 3692 8066 3685 8013
      3625 8079 3623 8088 3617 8088 3604 8102
      3602 8125 3599 8133

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:08 PM EDTSpecial Weather StatementRNKAlleghany, Amherst, Bath, Rockbridge, City of Buena Vista, City of Covington and 1 more52 min
Aug 5, 9:00 PM EDTAreal Flood AdvisoryRNKBotetourt, Craig, Floyd, Montgomery, Pulaski, Roanoke and 4 more107 min
Aug 6, 4:17 AM EDTFlash Flood WatchRNKGrayson11 hr
Aug 6, 2:47 PM EDTSpecial Weather StatementRNKHalifax58 min
Aug 6, 3:03 PM EDTSpecial Weather StatementRNKAppomattox57 min
Aug 6, 5:42 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville63 min
Aug 6, 6:16 PM EDTSpecial Weather StatementRNKCharlotte59 min
Aug 6, 6:59 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville61 min
Aug 6, 7:14 PM EDTAreal Flood AdvisoryRNKHenry, Pittsylvania, City of Martinsville109 min
Aug 6, 7:36 PM EDTSpecial Weather StatementRNKStokes54 min

Nearby

Special Weather Statements in Virginia, 2012Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.